Virginia, 2018

Funnel Cloud in Virginia, September 14, 2018

September 14, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm near a stationary boundary produced a funnel cloud across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm near a stationary boundary produced a funnel cloud across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 14, 3:12 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 14, 3:12 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
412 PM EDT Fri Sep 14 2018

.SYNOPSIS...
Hurricane Florence was centered over the coastal North
Carolina/South Carolina border late Friday afternoon. The storm
is expected to weaken as it drifts west southwest and into
South Carolina through Saturday. The remnants of Florence are
then expected to push farther inland before lifting northward
Sunday night into early next week. Please follow the latest
forecasts from the National Hurricane Center.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 410 PM EDT Friday...

Hurricane Florence is currently centered over the coastal NC/SC
border late this afternoon. Outer rain bands continue to wrap
into the local area, however overall rainfall amounts so far
today have been much lower than anticipated; averaging
0.05 inches or less with higher amounts around 0.30-0.40 inches
where training has occurred. Have maintained this trend in
precip/qpf amounts through tonight...in addition to a southward
shift in totals as the overnight hours progress. Very localized
flooding could occur in flood prone areas, however coastal
flooding will remain a primary concern into Sunday. Please see
Tides/Coastal section below for more information. Pressure
gradient over the area also not as strong and resulting in
average wind gusts of 20-25mph inland and around 30-35 mph at
the NE NC/SE VA/VA Eastern Shore coasts. Overall weather
conditions improve from north to south through Sat/Sun as
Florence pushes west- southwest during this time. Coastal areas
could even see a few peaks of sunshine on Sunday. High
temperatures through the entire period generally lower 80s
(upper 70s Eastern Piedmont) with lows in the lower 70s (mid 70s
at the coast).

Please stay up to date with the latest forecast information on
Hurricane Florence at the National Hurricane Center's website
(www.nhc.noaa.gov) and also via NWS Wakefield at
www.weather.gov/akq.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 410 PM EDT Friday...

The remnants of Florence are expected to move westward Sun and
turn northward Sun night into Mon. There is still a lot of
uncertainty as to how far west the remnants go before turning
north, how fast it moves, and whether or not it remains somewhat
organized or becomes more haggard/widespread/disorganized in
appearance. Continued to blend this portion of the forecast with
previous forecast and ECMWF/SuperBlend data. Depending on where
the remnants track, the region could experience moderate to
heavy rainfall that may result in localized flooding.
Highlighted this in the HWO.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 410 PM EDT Friday...

The remnant low pressure of Florence is expected to lift
northeast through the Ohio Valley and northeastern United States
Tuesday into Wednesday. The associated surface trough in
combination with Florence's remnants will allow for an increased
chance of PoPs Tuesday into Wednesday. Rain may be heavy at
times Tuesday, especially across western portions of the region.
Drier late Wednesday into Thursday with surface high pressure
building back into the region. Another boundary potentially
approaches the region by Friday night allowing for an increase
in PoPs once again. Mild through the extended period with highs
generally in the mid 80s and lows in the 60s to lower 70s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Thursday...

Mostly MVFR ceilings across the area this afternoon with a few
sites briefly flirting with VFR cigs. Showers have been
intermittent so far with the steady rain shield of Florence
being confined south of our area. Brief reductions to IFR will
be possible in and around the heavier showers this afternoon but
MVFR should be the dominant category. Winds will remain out of
the east and northeast through the period with diminishing
gusts. The area with the greatest chance to gust 20-30 kts
remains at PHF/ORF/ECG but so far gusts have remained below
forecast values.

Outlook: Due to the proximity (and slow movement) of Florence,
adverse aviation impacts and flight restrictions will likely
persist through Saturday along with gusty E/NE winds. Generally
improving conditions Sun/Mon, though still somewhat unsettled.

&&

.MARINE...
As of 215 PM EDT Friday...

All tropical warnings were cancelled before noon today. SCAs to
remain in effect into/through the weekend for all of the local
waters.

Latest track from the NHC takes Florence inland across SE NC/NE
SC through Saturday. Tight pressure gradient from sfc hi pres
to the N and Florence to the SSW will lead to persistent onshore
winds into Sun over all local waters (gusts to 30 kt over far
srn waters through tonight/early Sat morning)...speeds mainly
blo SCA though beginning Sat night/Sun. Winds shifting to SE
then SSW Mon/early next week.

Please continue to monitor the latest NHC forecasts with
regards to Florence.

&&

.TIDES/COASTAL FLOODING...
As of 745 AM EDT Friday...

Coastal Flood Warnings in effect for most areas along the Bay
and tidal rivers and ocean in VA/MD (exception being around
Ocean City MD). Tide departures will run 1-2 ft above
normal...w/ mainly minor-moderate impacts (through the weekend).
Closely monitor the latest forecasts and ensure that you have a
plan in place if you live along or near the water.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning until 6 AM EDT Sunday for MDZ021>023.
NC...Coastal Flood Warning until 6 AM EDT Sunday for NCZ102.
VA...Coastal Flood Warning until 6 AM EDT Sunday for VAZ075>078-081-
     082-084>086-089-090-093-095>100-522>525.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for ANZ632-634-650-
     652-654-656-658.
     Small Craft Advisory until 7 PM EDT Saturday for ANZ630-631-
     633-635>638.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...AJB
AVIATION...RHR
MARINE...ALB
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 14, 4:00 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
500 PM EDT Fri Sep 14 2018

MDZ024-NCZ012>017-030>032-VAZ048-060>062-064>069-079-080-083-087-088-
092-509>521-152100-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-New Kent-Greensville-Sussex-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-
500 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of tropical cyclone Florence are expected to cross the
area during early next week. Moderate to heavy rainfall could result
in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ075>078-081-082-084>086-089-090-093-095>098-522>525-
152100-
Dorchester-Wicomico-Somerset-Westmoreland-Richmond-Northumberland-
Lancaster-Prince George-Charles City-Gloucester-Middlesex-Mathews-
Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Eastern Essex-York-Newport News-Hampton/Poquoson-
500 PM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

In addition...the remnants of tropical cyclone Florence are expected
to cross the area during early next week. Moderate to heavy rainfall
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-152100-
Accomack-Northampton-
500 PM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Rip Current Risk.

In addition...the remnants of tropical cyclone Florence are expected
to cross the area during early next week. Moderate to heavy rainfall
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-152100-
Maryland Beaches-
500 PM EDT Fri Sep 14 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

In addition...the remnants of tropical cyclone Florence are expected
to cross the area during early next week. Moderate to heavy rainfall
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ102-152100-
Eastern Currituck-
500 PM EDT Fri Sep 14 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

In addition...the remnants of tropical cyclone Florence are expected
to cross the area during early next week. Moderate to heavy rainfall
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 82 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brunswick

When
September 14, 5:10 PM EST
Where
Brunswick County, 2.07 mi S of Cochran
Reported by
911 Call Center
Coordinates
36.800, -77.900

Funnel cloud was sighted near the intersection of Christanna Highway and Woodley Lane.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785977.